British Columbia

Warnings issued over toxic strain of drugs on streets of northeastern B.C.

The Fort St. John Women's Resource Society and BC-Yukon Association of Drug War Survivors say they've received reports of a neon blue-green downer being sold, resulting in particularly violent overdoses that cause people to lose control of their bodies and dissociate from their surroundings.

'I've never seen this many people overdose in such a short amount of time': outreach worker

The Fort St. John Women's Resource Society is urging everyone in the community to get a naloxone kit in order to reverse overdoses. (Lisa Irwin)

Harm reduction groups in Fort St. John, B.C., are warning drug users about a particularly toxic strain of opioids being sold on the streets in the northeast of the province.

Both the Women's Resource Society and BC-Yukon Association of Drug War Survivors say they've received reports of a neon blue-green downer being sold, resulting in particularly violent overdoses that cause people to lose control of their bodies and dissociate from their surroundings.

"It's terrifying," said Lisa Jewell, an outreach co-ordinator at the Women's Resource Society which acts as a distribution point and training centre for naloxone kits. "I've never seen this many people overdose in such a short amount of time."

"People are dropping left, right and centre," Fort St. John resident Shawn Wood, vice-president of the BC-Yukon Association of Drug War Survivors, said. "Yesterday alone I reversed four overdoses."

Northern Health said it is aware of the reports and is looking for more information. B.C. Emergency Health Services said while it didn't have any reports on the drug itself, it has already recorded five overdose calls in Fort St. John in the first four days of November — already hitting the halfway point of the city's monthly average.

Fort St. John RCMP did not respond to a request for comment, but police in Grande Prairie, Alta., — an approximately 2½ hour drive away — have issued warnings about crystallized bluish-purple substances laced with toxic substances resulting in a spike of overdoses in the community.

Wood said in the cases he's witnessed, people lose control of their bowels and appear unaware of their surroundings. Jewell said she's also heard reports of people experiencing a loss of senses and tingling sensations in their limbs hours later.

Jewell said she is handing out naloxone kits in pairs, because there have been reports of people needing as many as six shots to reverse an overdose and each kit only contains three. She's also encouraging anyone in the community who might come into contact with someone overdosing to get trained in how to help.

"Whether you work at a restaurant and you have transient people coming and going, or you take the bus often and find yourself in bus stops, maybe you should have a kit on you," she said. "Whether or not they have an addiction is irrelevant. They still have families out there who care about them and want to see them alive, well and healthy."

In recent months, there have been calls for more services for drug users in Fort St. John, which has been particularly hard-hit by the overdose crisis.

According to the latest numbers from the BC Coroners Service, the 2020 illicit drug overdose death rate in northeastern B.C. is 43 fatalities per 100,000 people — the third highest in the province following Vancouver at 56 and the northern Interior at 54.4.

A new strain of blue-green drugs in Fort St. John has outreach workers worried. 9:43

Subscribe to Daybreak North on CBC Listen or your favourite podcast app, and connect with CBC Northern British Columbia on FacebookTwitter and Instagram

ABOUT THE AUTHOR

Andrew Kurjata

CBC Prince George | @akurjata

Andrew Kurjata is an award-winning journalist covering Northern British Columbia for CBC Radio and cbc.ca, situated in unceded Lheidli T'enneh territory in Prince George. You can email him at andrew.kurjata@cbc.ca.

Comments

To encourage thoughtful and respectful conversations, first and last names will appear with each submission to CBC/Radio-Canada's online communities (except in children and youth-oriented communities). Pseudonyms will no longer be permitted.

By submitting a comment, you accept that CBC has the right to reproduce and publish that comment in whole or in part, in any manner CBC chooses. Please note that CBC does not endorse the opinions expressed in comments. Comments on this story are moderated according to our Submission Guidelines. Comments are welcome while open. We reserve the right to close comments at any time.

Become a CBC Member

Join the conversationCreate account

Already have an account?

now